Learning Disabilities Expert Forum
ADD, High Functioning Autism and tics
About This Forum:

Questions in the Learning Disability Forum are being answered by medical professionals. Topics include: Assessment and Diagnosis, Behavioral Issues, Emotional Development, Family Issues, Language-Speech Issues, Living With Learning Disabilities, Parenting, School Issues, Social Development

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

ADD, High Functioning Autism and tics

My son was been diagnosed with ADD (not ADHD), High Functioning Autism, and a semantic pragmatic language processing disorder at the age of 7.  He has been on Adderall (adderrall) XR, 40 mg, in the morning and clonodine at night to help him sleep.  He is now 16 and in 10th grade.  Over the summer, he has developed some tics, tapping his pencil on the paper several times while writing a paragraph.  He is bothered by the tics, but cannot seem to stop them.  His doctor indicates that this often happens in the teens of some ADD kids.  

In school, he is in regular classrooms and he does well controlling his ADD and stimming (autism) behaviors.  However, the tapping tic is bothering him.  I have to be careful what medications to bring in as some of them make the autism issues come out more.

Thank you,

Andie
Tags: tics
Related Discussions
521840_tn?1348844371
Hello,
   the first question would be if this is truly a tic or if it is a repetitive behavior as is commonly seen among children/adolescents with autistic spectrum disorders (ASDs). Many children exhibit such purposeless repetitive behaviors (and tapping is a common one). They arise most frequently when individuals are bored or anxious. The good news is that if this is not in fact a tic, then behavioral therapy and sometimes anti-anxiety medications can help. A psychologist can determine if this truly a tic or repetitive behavior, and make treatment recommendations. The psychologist can teach him how to reduce and eventually stop tapping. I would certainly not ignore these symptoms, as they are likely to be noticeable to your son's classmates.

I recently attended a research presentation by a scientist from NIH, who presented study results showing that stimulants do not necessarily produce or exacerbate tics as a side effect. Your psychiatrist can make recommendations to you about determining if the behavior could be linked to his medications.

Best Wishes
Rebecca Resnik
3 Comments
Blank
Avatar_f_tn
How is it determined if it is a tic or a repetitive behavior?  He started the tapping behavior in the past few months.  

His 'usual' stimming behavor has to do with circular movements or spinning.

Thank you,

Andie
Blank
521840_tn?1348844371
Hello,
   you will want to have him sit down with a doctor and the decision will be made based on observation and asking you specifics about when it happens. Tics are involuntary, and can be suppressed only for short periods of time (after which the person usually experiences a 'burst' of tics). They tend to occur across settings and contexts, and can be vocal or motor. They have a jerky look to them and last only part of a second. Repetitive behaviors can be controlled by the person, though it often causes them stress to not to do them. They last longer and happen at more predictable times (e.g. only while writing, only when bored, when feeling strong emotions etc). Spinning is a common example, as is tapping, flapping or pacing.

Best Wishes
Rebecca Resnik
Blank
Continue discussion Blank
This Forum's Experts
5624042_tn?1372200166
Tali Shenfield, PhDBlank
Richmond Hill Psychology Center
Richmond Hill, ON,
521840_tn?1348844371
Rebecca Resnik, PsyDBlank
MindWell Clinical Psychology
Bethesda, MD
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank